Missouri, 2011

Tornadoes and Flash Flooding in Missouri, May 25, 2011

May 25, 2011 · NWS LSX · 59 events in 19 counties and zones

Strong area of low pressure moved into the forecast area with a dry line out ahead of the main cold front. Storms fired up along and just ahead of the dry line beginning in the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
59

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Strong area of low pressure moved into the forecast area with a dry line out ahead of the main cold front. Storms fired up along and just ahead of the dry line beginning in the early afternoon hours. There were numerous reports of large hail with isolated damaging winds and tornadoes with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 11:51 AM CST, 59 minutes earlier.

Area forecast discussion, May 25, 11:51 AM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT WED MAY 25 2011

.DISCUSSION...
/1144 AM CDT WED MAY 25 2011/
WRITING THE AFD EARLY TODAY...MAY NOT GET ANOTHER CHANCE LATER IN
THE AFTERNOON DUE TO SEVERE WEATHER. LOW OVER EASTERN KANSAS WILL
CONTINUE TO PROGRESS EASTWARD TODAY AND SHOULD BE NEAR THE
MISSISSIPPI RIVER JUST NORTH OF THE ST LOUIS METRO AREA BETWEEN
00Z AND 03Z THIS EVENING. DRY LINE IS MOVING THROUGH WESTERN
MISSOURI NOW...AND HAS ALREADY GONE THROUGH JOPLIN. WITH STORMS
ALREADY FIRING ALONG AND EVEN AHEAD OF THE DRYLINE...SPC HAS
EXPANDED THE HIGH RISK AREA BACK INTO THE ST LOUIS METRO
AREA...AND IT NOW ENCOMPASSES MUCH OF THE SOUTHEASTERN 1/3 OF THE
CWFA. MODERATE RISK NOW STRETCHES FROM COLUMBIA UP TO JUST
SOUTHEAST OF QUINCY WITH SLIGHT BEHIND THAT.  THE OVERALL ENVIRONMENT IS VERY
CONDUCIVE FOR SEVERE WEATHER. SPC OBJECTIVE ANALYSIS IS ALREADY
SHOWING MLCAPE IN EXCESS OF 2000 J/KG AND THE RUC IS FORECASTING
THIS AMOUNT T INCREASE TO OVER 3000 J/KG BY LATER THIS AFTERNOON.
DEEP LAYER 0-6KM BULK SHEAR IS IN EXCESS OF 40KTS AS WELL...SO
SUPERCELLS WITH ROTATING UPDRAFTS ARE LIKELY. ADDITIONALLY...SURFACE
OBS AND RADAR ARE SHOWING AN OUTFLOW BOUNDARY LYING ALMOST
DIRECTLY ON THE I-44 CORRIDOR THROUGH THE METRO AREA...AND
EXTENDING NORTHEAST INTO ILLINOIS NEAR THE I-70 CORRIDOR. THIS
COULD ADD ADDITIONAL LOW LEVEL VORTICITY TO THE ENVIRONMENT AND
ENHANCE THE TORNADO THREAT. LONG TRACK AND VIOLENT TORNADOES...AS
WELL AS LARGE HAIL IN EXCESS OF 2 INCHES AND DAMAGING WINDS OVER
70 MPH ARE LIKELY.

SEVERE WEATHER THREAT SHOULD DIMINISH GREATLY AFTER THE DRYLINE
MOVES THROUGH THIS EVENING. THURSDAY LOOKS LIKE A COOL/RAINY RAW
MAY DAY. LOOKS LIKE A BRIEF BREAK IN THE WEATHER ON THURSDAY NIGHT
AND MOST OF FRIDAY BEFORE ANOTHER SHORTWAVE RIPPLES ACROSS THE
AREA SPREADING SHOWERS AND STORMS ACROSS THE REGION FOR FRIDAY
NIGHT AND EARLY SATURDAY. THE ASSOCIATED COLD FRONT WILL BARELY
CLEAR MISSOURI BEFORE STARTING BACK NORTH AS A WARM FRONT ON
SATURDAY. ADDITIONAL WET WEATHER IS POSSIBLE AS THE FRONT LIFTS
NORTHWARD SATURDAY AFTERNOON AND EVENING. GUIDANCE TEMPS HAVE COME
IN A LITTLE COOLER THAN THE GOING FORECAST...SO WILL GO SLIGHTLY
COOLER THAN THE GOING FORECAST FOR THURSDAY AND FRIDAY. TEMPS TO
WARM BACK UP FOR THE WEEKEND.

THE GOING EXTENDED FORECAST LOOKS GOOD WITH AN UPPER RIDGE
BUILDING OVERHEAD. SHOULD STAY WARM AND MOSTLY DRY AT LEAST
THROUGH MONDAY NIGHT. GFS HAS A WEAK COLD FRONT DRIFTING INTO THE
AREA ON TUESDAY WHICH COULD PROVIDE A FOCUS FOR
THUNDERSTORMS...BUT WILL KEEP THE FORECAST DRY FOR NOW SINCE THE
PREVIOUS RUNS WERE DRY. WOULD LIKE TO SEE A LITTLE MORE
CONSISTENCY BEFORE ADDING POPS.

CARNEY

&&

.AVIATION...
/1247 PM CDT WED MAY 25 2011/

STRONG TO SEVERE STORMS WILL TRACK ACROSS KCOU...KSUS...AND KSTL
THIS AFTERNOON. KUIN MAY BE NORTH OF STRONGEST CELLS. SEE TAFS FOR
TIMING SPECIFICS.

SPECIFICS FOR KSTL...EXPECT STRONG TO SEVERE THUNDERSTORMS TO
IMPACT KSTL FROM 22Z TO 24Z. BREAK IN PRECIP WILL FOLLOW...THEN
GRADUALLY FALLING CIGS AND LIGHT RAIN BY 15Z.

BROWNING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR AUDRAIN MO-BOONE MO-
     CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-MADISON MO-
     MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE
     MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES MO-ST.
     FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
     MO-WARREN MO-WASHINGTON MO.

IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, May 25, 10:23 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1123 AM CDT WED MAY 25 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1123 AM CDT WED MAY 25 2011

...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY OVER THE
AREA THIS AFTERNOON AND EVENING. A FEW STRONG TO VIOLENT LONG
TRACK TORNADOES...HAIL LARGER THAN GOLFBALLS AND DAMAGING WIND
GUSTS CAN BE EXPECTED WITH THE MOST INTENSE THUNDERSTORMS. THESE
STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL ON
INCREASINGLY SATURATED SOIL. THE FLASH FLOOD WATCH WILL REMAIN IN
EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION THURSDAY
AND AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER...HEAVY RAINFALL OR
FLOODING
TO THE NATIONAL WEATHER SERVICE.

BROWNING

In the hours before

Local storm report, May 25, 11:54 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1254 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             4 N RAMSEY              39.20N  89.11W
05/25/2011  E0.50 INCH       FAYETTE            IL   TRAINED SPOTTER

&&

FUCHS
Local storm report, May 25, 12:02 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
102 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             RAMSEY                  39.14N  89.11W
05/25/2011  M0.88 INCH       FAYETTE            IL   TRAINED SPOTTER

&&

FUCHS
Local storm report, May 25, 12:06 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
106 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HAIL             RAMSEY                  39.14N  89.11W
05/25/2011  E1.75 INCH       FAYETTE            IL   AMATEUR RADIO

&&

FUCHS
Local storm report, May 25, 12:33 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
133 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     WALL CLOUD       1 N JAMESTOWN           38.75N  89.51W
05/25/2011                   BOND               IL   EMERGENCY MNGR

            ROTATING WALL CLOUD WEST OF JAMESTOWN MOVING NORTHEAST.

&&

FUCHS
Local storm report, May 25, 12:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
143 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     WALL CLOUD       1 N JAMESTOWN           38.78N  92.48W
05/25/2011                   MONITEAU           MO   EMERGENCY MNGR

            ROTATING WALL CLOUD LOOKING WEST FROM NEAR JAMESTOWN
            MOVING NORTHEAST. EARLIER REPORT IN BOND COUNTY ILLINOIS
            WAS ERRONEOUS.

&&

FUCHS
Local storm report, May 25, 12:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TORNADO          CENTERTOWN              38.62N  92.41W
05/25/2011                   COLE               MO   PUBLIC

            REPORT OF TORNADO ON WATERFORD ROAD IN CENTERTOWN
            RELAYED BY JEFFERSON CITY EOC.

&&

FUCHS

The radar

The St Louis radar (KLSX), 57 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

39 hail, 11 thunderstorm wind, 6 tornado, 3 flash flood. Local standard time, as filed.

Hail, Montgomery

When
May 25, 12:50 PM CST
Where
Montgomery County, 0.83 mi ENE of Jonesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.854, -91.306

Hail, Cole

When
May 25, 1:00 PM CST
Where
Cole County, 0.57 mi SE of Lohman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.543, -92.364

Hail, Montgomery

When
May 25, 1:04 PM CST
Where
Montgomery County, 3.61 mi NW of Montgomery City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.013, -91.538

Hail, Cole

When
May 25, 1:08 PM CST
Where
Cole County, St Martin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -92.330

Hail, Montgomery

When
May 25, 1:15 PM CST
Where
Montgomery County, Montgomery City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.970, -91.500

Thunderstorm Wind, Cole

When
May 25, 1:15 PM CST to 1:20 PM CST
Where
Cole County, 1.49 mi NNE of Honey Creek to 3.15 mi SSE of Jefferson City
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.490, -92.242

Thunderstorm winds blew down several trees and power lines. One tree fell and blocked Bald Hill Road till it could be cleared.

Tornado, Montgomery

When
May 25, 1:15 PM CST to 1:22 PM CST
Where
Montgomery County, 1.92 mi NW of New Florence to 1.15 mi NNW of Bellflower
Rating
EF1
Path length
7.08 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.943, -91.470

The tornado touched down just east of Highway 19 on County Road 219. The tornado moved northeast to County Road 221, just south of County Road 226, where it struck a small farm causing extensive tree damage and minor damage to some of the outbuildings. The tornado continued northeast to County Road 226, just east of intersection with County Road 221 where it affected another farmstead. At this location, a metal machine shed lost most of the roofing with some of the tin blown approximately one half mile to the north-northeast. Also, a grain bin was partially caved in and there was more significant tree damage. On the next road north, County Road 227, a metal machine shed had the eastern portion of the roof partially caved in. There was also minor tree damage. On Highway V, approximately 2 miles east of Highway 161, another farm sustained damage. Three outbuildings were destroyed and a full grown oak tree was snapped at the base. Metal roofing was tossed northeast at least one half mile with a couple pieces wrapped around high tension power lines to the north of Highway V. This was the most intense damage along the tornado path and was rated high end EF-1. The tornado continued moving northeast causing minor tree damage along County Road 153 and finally dissipated in an open field west of County Road 141 about two miles northwest of Bellflower, MO. The maximum width of the tornado was 100 yards and the path length was 7 miles.

Hail, Montgomery

When
May 25, 1:19 PM CST
Where
Montgomery County, 2 mi NNE of Montgomery City
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.997, -91.486

Hail, Montgomery

When
May 25, 1:20 PM CST
Where
Montgomery County, 4.33 mi NNW of Buell
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
39.088, -91.481

Hail, Boone

When
May 25, 1:20 PM CST
Where
Boone County, 0.81 mi ENE of Ashland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.774, -92.256

Hail, Callaway

When
May 25, 1:39 PM CST
Where
Callaway County, 0.95 mi WNW of Kingdom City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.954, -91.937

Hail, Ralls

When
May 25, 1:40 PM CST
Where
Ralls County, 0.48 mi E of Perry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.429, -91.671

Thunderstorm Wind, Callaway

When
May 25, 1:45 PM CST
Where
Callaway County, 0.89 mi NNW of Fulton
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.861, -91.939

Thunderstorm winds blew down a large tree limb. The limb took down a few power lines when it fell.

Hail, Crawford

When
May 25, 1:50 PM CST
Where
Crawford County, 2.76 mi NNW of Vivian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.956, -91.421

Hail, Reynolds

When
May 25, 2:01 PM CST to 2:06 PM CST
Where
Reynolds County, 0.9 mi SE of Ellington
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
37.241, -90.968

Hail, St. Charles

When
May 25, 2:05 PM CST to 2:07 PM CST
Where
St. Charles County, 1.37 mi SSE of Gilmore to 1.5 mi WSW of Lake St Louis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.781, -90.793

Hail, Reynolds

When
May 25, 2:10 PM CST
Where
Reynolds County, 3.53 mi W of Redford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.328, -90.984

Hail, Warren

When
May 25, 2:15 PM CST
Where
Warren County, 0.46 mi NE of Dutzow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.605, -90.995

Hail, St. Louis

When
May 25, 2:20 PM CST
Where
St. Louis County, 0.77 mi S of Shoveltown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.809, -90.299

Hail, Jefferson

When
May 25, 2:29 PM CST
Where
Jefferson County, 1.33 mi SE of De Soto
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.134, -90.555

Hail, Knox

When
May 25, 2:30 PM CST
Where
Knox County, 4.19 mi SE of Fabius
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.245, -92.065

Thunderstorm Wind, Lincoln

When
May 25, 2:30 PM CST to 2:33 PM CST
Where
Lincoln County, 1.61 mi W of Winfield to 0.56 mi SE of Winfield
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.000, -90.780

Thunderstorm winds blew down several large trees on Highway EE, west of Winfield and a large tree onto Old Troy Road in Winfield.

Hail, Jefferson

When
May 25, 2:33 PM CST
Where
Jefferson County, 2.28 mi NNE of Victoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.212, -90.518

Thunderstorm Wind, Lincoln

When
May 25, 2:35 PM CST
Where
Lincoln County, 1.88 mi SSE of Apex
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.094, -90.772

Thunderstorm winds blew down several power lines.

Hail, St. Charles

When
May 25, 2:41 PM CST
Where
St. Charles County, 1.49 mi WSW of Wentzville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.810, -90.874

Thunderstorm Wind, Iron

When
May 25, 2:47 PM CST to 2:49 PM CST
Where
Iron County, 3.62 mi W of Arcadia to 0.69 mi N of Arcadia
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.573, -90.716

Thunderstorm winds blew down numerous trees between Johnson Shut-Ins State Park and Ironton.

Hail, St. Francois

When
May 25, 2:54 PM CST to 2:57 PM CST
Where
St. Francois County, Farmington
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.780, -90.420

Hail, Jefferson

When
May 25, 2:56 PM CST
Where
Jefferson County, Imperial
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.370, -90.380

Hail, Jefferson

When
May 25, 2:57 PM CST
Where
Jefferson County, 0.59 mi SW of Bayshore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.415, -90.389

Thunderstorm Wind, St. Charles

When
May 25, 2:57 PM CST
Where
St. Charles County, 1.04 mi SW of O Fallon
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
38.788, -90.711

Hail, Jefferson

When
May 25, 3:00 PM CST to 3:05 PM CST
Where
Jefferson County, 0.39 mi NE of Bayshore to 1.4 mi NNE of Arnold
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.424, -90.375

Flash Flood, Monroe

When
May 25, 3:00 PM CST to 7:30 PM CST
Where
Monroe County, 2.27 mi SSW of Victor to 5.8 mi SSW of Santa Fe
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.418, -91.840

Over two inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including the intersection of State Highways D and O.

Hail, Washington

When
May 25, 3:02 PM CST to 3:05 PM CST
Where
Washington County, 0.3 mi W of Springtown to 1.24 mi E of Potosi
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.930, -90.785

Hail, St. Louis

When
May 25, 3:07 PM CST to 3:10 PM CST
Where
St. Louis County, Oakville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.470, -90.300

Hail, Washington

When
May 25, 3:10 PM CST
Where
Washington County, 0.81 mi NE of Cadet
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.987, -90.688

Thunderstorm Wind, St. Charles

When
May 25, 3:10 PM CST
Where
St. Charles County, 1.35 mi SE of St Peters
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.784, -90.605

Thunderstorm winds blew down numerous large tree limbs.

Hail, St. Louis

When
May 25, 3:12 PM CST
Where
St. Louis County, 1.46 mi WNW of Mehlville
Measured
1.75 in hail
Reported by
Public
Coordinates
38.506, -90.326

Hail, St. Louis

When
May 25, 3:13 PM CST to 3:14 PM CST
Where
St. Louis County, 0.78 mi E of Mehlville to Lemay
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.500, -90.286

Hail, St. Louis

When
May 25, 3:15 PM CST
Where
St. Louis County, 1 mi SW of Crestwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.560, -90.383

Hail, Washington

When
May 25, 3:15 PM CST
Where
Washington County, 1.25 mi WNW of Baryties
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.075, -90.692

Hail, St. Louis

When
May 25, 3:15 PM CST
Where
St. Louis County, 0.73 mi NNW of Sappington
Measured
3 in hail
Reported by
Amateur Radio
Coordinates
38.540, -90.406

Thunderstorm Wind, St. Charles

When
May 25, 3:15 PM CST
Where
St. Charles County, 3.52 mi NNE of Orchard Farm
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.928, -90.427

Hail, St. Louis

When
May 25, 3:15 PM CST
Where
St. Louis County, 0.81 mi SW of St George
Measured
2.75 in hail
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
38.521, -90.360

Hail up to baseball size fell over portions of south St. Louis county. At two dealerships on Tesson Ferry Road over 200 new cars were hit by the hail. The hail shattered sunroofs and back windshields on several cars and caused a lot of dents.

Hail, St. Louis

When
May 25, 3:20 PM CST
Where
St. Louis County, 1 mi NE of Webster Groves
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.590, -90.367

Hail, St. Louis

When
May 25, 3:20 PM CST
Where
St. Louis County, Affton
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.550, -90.330

Hail, St. Louis

When
May 25, 3:25 PM CST
Where
St. Louis County, 0.77 mi N of Gravois
Measured
4.5 in hail
Reported by
Trained Spotter
Coordinates
38.561, -90.299

Softball size hail was reported at the intersection of Gravois Road and Heidelberg Avenue.

Hail, St. Louis (C)

When
May 25, 3:28 PM CST to 3:35 PM CST
Where
St. Louis (C) County, 2.89 mi S of Tower Grove to 2.82 mi SSE of St Louis
Measured
4.5 in hail
Reported by
NWS Employee
Coordinates
38.609, -90.288

A swath of large hail, some as large as softballs, fell across southern portions of the city. There was considerable damage to plants and trees at the Missouri Botanical Gardens near Tower Grove Park.

Hail, St. Louis (C)

When
May 25, 3:30 PM CST
Where
St. Louis (C) County, 2.79 mi ESE of St Louis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.632, -90.204

Hail up to one inch was reported downtown.

Thunderstorm Wind, St. Charles

When
May 25, 3:30 PM CST
Where
St. Charles County, 0.57 mi SE of Cottleville
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.745, -90.641

Thunderstorm winds blew down a large tree. Part of the tree fell onto a house causing moderate damage.

Hail, St. Louis (C)

When
May 25, 3:32 PM CST
Where
St. Louis (C) County, 1.37 mi SE of St Louis
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.634, -90.234

Large hail fell over the St. Louis University campus, some were as large as baseballs.

Tornado, Madison

When
May 25, 3:35 PM CST to 3:41 PM CST
Where
Madison County, 0.6 mi N of Millcreek to 3.51 mi N of Cornwall
Rating
EF1
Path length
5.49 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
37.539, -90.319

A tornado touched down just to the southwest of Fredericktown near the intersection of County Roads 500 and 501 where large tree limbs were blown down. The tornado then crossed Old U.S. 67 and either uprooted or snapped several cedar and oak trees as it moved northeast along County Road 201. The diameter of the tree trunks ranged from 2 to 3 feet. About 100 yards northeast of County Road 201, a machine shed composed of large cement bricks was severely damaged. Additional tree damage occurred north and northeast of the machine shed. An older machine shed was damaged 100 yards southwest of the City of Fredericktown. A two vehicle garage located across County Road 201 was completely destroyed. One vehicle in the garage was severely damaged. Within the southwest city limits of Fredericktown medium to large branches (3 to 10 inches) in diameter were snapped by the tornado. There was damage to a fence at a tennis court and also at a baseball park. Additional tree damage was located just south of Main Street. Half a mile northeast of the downtown area, medium size tree branches were downed in a residential area. Some of the large tree limbs damaged one home. Another nearby home lost over 60 percent of its roof covering. The tornado then struck a distributing company which transports Styrofoam blocks on State Highway J just northeast of the intersection with Highway 72. The large blocks weighing around 300 pounds each were tossed 40 to 80 yards to the northeast. The tornado continued to the east along State Highway J for about another mile before lifting and dissipating. The total damage track was 5.5 miles, while damage width was between 30 to 40 yards. The damage intensity was rated EF1.

Tornado, Madison

When
May 25, 3:43 PM CST to 3:46 PM CST
Where
Madison County, 2.62 mi WSW of Buckhorn to 1.45 mi NNW of Buckhorn
Rating
EF1
Path length
3.02 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.315, -90.344

The tornado originated in Carter County then crossed into Wayne County (WFO Paducah's CWA) before crossing into Madison County about 3 miles southwest of Buckhorn and travelled to the northeast. In Madison County, numerous large trees were blown down before the tornado lifted and dissipated about a mile northwest of Buckhorn. The total path length for the tornado was 47.4 miles with a max width of 1200 yards and a max EF rating of EF3.

Flash Flood, Boone

When
May 25, 3:45 PM CST to 7:00 PM CST
Where
Boone County, 2.24 mi N of Midway to 0.39 mi S of Midway
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.012, -92.447

Up to two inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including West Wilcox Road east of Highway E.

Tornado, Madison

When
May 25, 3:46 PM CST to 3:51 PM CST
Where
Madison County, 1.52 mi SSW of Chobb Store to 3.27 mi SSE of Zion
Rating
EF1
Path length
5.25 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
37.349, -90.379

A tornado touched down just southwest of the intersection of U.S. 67 and State Highway N. As it travelled to the northeast and crossed U.S. 67 it blew down or uprooted numerous trees. The damage path width in this area was about 100 yards wide. The tornado continued to the northeast knocking down a lot of trees. As it crossed Madison County Road 303, about a mile southeast of the intersection with U.S. 67, the width of the tornado damage to the trees in this area was about a quarter of a mile wide. The tornado continued to the northeast for about a mile before lifting and dissipating.

Tornado, Madison

When
May 25, 3:47 PM CST to 3:51 PM CST
Where
Madison County, 3 mi SSE of Zion to 0.95 mi SSW of Chobb Store
Rating
EF1
Path length
4.35 mi
Path width
580 yd
Reported by
NWS Storm Survey
Coordinates
37.389, -90.310

Another tornado formed about a mile north of the one that had touched down near the intersection of U.S. 67 and State Highway N. It paralled the path of the other tornado lifting and dissipating about half a mile northeast of Madison County Road 303, about three quarters of a mile southeast of the intersection of U.S. 67 and Madison County Road 303. The damage was limited to numerous large trees blown down or uprooted along its path. The widest part of the damage path, about a third of a mile, was where the tornado crossed Madison County Road 303.

Thunderstorm Wind, St. Francois

When
May 25, 3:50 PM CST
Where
St. Francois County, Farmington
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.780, -90.420

Thunderstorm winds blew down numerous large tree limbs and several power lines.

Thunderstorm Wind, Jefferson

When
May 25, 3:53 PM CST
Where
Jefferson County, 1 mi NE of Murphy
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.490, -90.487

Flash Flood, St. Louis (C)

When
May 25, 4:10 PM CST to 7:30 PM CST
Where
St. Louis (C) County, 1.84 mi SSW of Tower Grove to 1.57 mi NW of Carondelet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.626, -90.296

Between one and two inches of rain fell in a very short period of time causing flash flooding. There was 6 inches of water over Manchester Road just east of intersection with Hampton Avenue.

Tornado, Madison

When
May 25, 4:26 PM CST to 4:28 PM CST
Where
Madison County, 1.43 mi S of Marquand to 1.47 mi ENE of Marquand
Rating
EF1
Path length
2.27 mi
Path width
200 yd
Continued into
Bollinger, Mo (PAH)
Reported by
NWS Storm Survey
Coordinates
37.409, -90.168

A tornado touched down about a mile and a half south of Marquand on State Highway DD. It travelled to the northeast for about two miles before moving into Bollinger County (WFO Paducah's CWA). It snapped off or uprooted numerous trees along its path in Madison County. At its widest, the tree damage was 200 yards wide. The total path length for the tornado was 13 miles with a max width of 250 yards and a max EF rating of EF1.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322516, 322515, 322528, 322538, 322529, 324469, 324618, 322530, 322531, 322532, 322537, 322543, 324474, 322539, 322545, 322547, 322548, 322553, 322561, 322566, 322567, 322636, 322570, 322633, 322576, 322788, 322589, 322612, 322613, 322618, 322614, 322895, 322623, 322630, 322635, 322751, 322631, 322753, 322758, 322762, and more.